Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching From Truvada to Ziagen/Epsicom
Jan 28, 2007

I've been poz for 8 yrs now, and am currently on the combo of Sustiva and Turvada. No problems until the last 9 months when my labs indicated elevated kidney levels. My doctor says studies have identified that Viread is the culprit of this side effect, even though I've been on the med for the past 3+ years. So she is recommending I switch from Truvada to Ziagen/Epsicom. Two Questions: 1. Have studies shown Viread to disrupt kidney functions over time? 2. What are the chances that I will have a negative/dangerous reaction to the ziagen and, if I do, what are my next treatment options? Thanks very much for your help! -Nervous in SF

Response from Dr. Wohl

Dear Nervous,

Tenofovir (Viread) is a drug that is in Truvada. It has been associated with a change in blood creatinine levels. Creatinine is a chemical made by the body and which is eliminated through the kidneys. If the filtering function of the kidenys are not working correctly, creatinine can build up in the blood.

Studies show that most patients taking tenofovir have no problems at all with the drug. Some may experience small changes in the ability of the kideny to clear creatinine from the blood but these are usually minor changes that are not considered to be significant. However, some people have more trouble. These may be people with underlying kidney diseases or on other medications that can hurt the kidneys. Sometimes there are no other factors save for the tenofovir. A telltale sign of tenofovir related kidney problems can be low levels of phosphorus in the blood.

If your doc recommends a change, Epizicom could be a reasonable alternative. The biggest issue for this drug is the hypersensitivity reaction that occurs to the abacavir contained in this drug. The risk is about 5-10%. This is sort of like an allergic reaction. If you are African or African-American, the risk of this reaction is probably lower than if you were white. There is an association between certain genes and this reaction that can be checked for if you are white. I'd read up on abacavir. Start at:

http://aidsinfonet.org/factsheets/en/pdfs/416.pdf

If Epzicom is not started or becomes a problem there is Combivir.

For more about kidneys and HIV check out:

http://aidsinfonet.org/factsheets/en/pdfs/651.pdf

DW



Previous
Treatment a week after infection
Next
HCV AND SAUNAS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement